Not many people may know this, but different medications and illnesses can negatively impact one’s hearing

ON AIR: What Medications Cause Hearing Loss?

by | Oct 20, 2022 | Hearing Aids, Hearing Loss, Patient Resources, Radio Show

Not many people may know this, but different medications and illnesses can negatively impact one’s hearing.

In this episode, Dr. Melissa Segev discusses the impact cancer can have on your ears, as well as various other types of medications and what to do if you are negatively affected by one.

Listen in!

 

How Certain Cancers can Impact Your Hearing

Sometimes, cancers and tumors can directly affect the auditory nerve. One of the tests that we do during a hearing test checks for symmetrical hearing.

This is a common test because your ears have lived the same life and should have the same amount of hearing loss if any is present. If one ear is significantly worse than the other, this can indicate that something is affecting that ear and we will investigate further from there.

One cancer that can impact your hearing is cancer within the neck. The auditory nerve, again, can be negatively affected and cause ringing in the ears or hearing loss.

For this reason, we do a lot of hearing testing to monitor your hearing loss if you are afflicted by cancer.

Medications That Hurt Your Hearing

Very strong, life-saving medications can sometimes cause hearing loss.

High-dose antibiotics and chemotherapy agents, to name a few, are very important to preserve life but can have negative impacts on hearing. Often, if you are going through one of these treatments, we will do much more regular hearing testing to find out how your hearing is faring during the duration of your medications.

Another surprising culprit of hearing loss can be high-dose aspirin. At the office, we have seen aspirin cause hearing loss.

Radiation that is directed at cancers within the head and neck can also cause hearing loss. This does not mean that radiation of a different part of the body will affect your hearing, only localized treatments of the head and neck.

What Should I Do If I’m Concerned?

With the average person taking between 7-10 years to seek treatment for hearing loss, it’s important to spot the signs early.

Speak with your doctor and ask whether your medication has possible side effects such as hearing loss. Often, you may not notice your hearing deteriorating straight away, and it’s only until your family points it out that action is taken.

That’s why early prevention and timely action are essential.

If you are struggling, don’t hesitate to call us at (410) 944-3100 to schedule an appointment to get help.

Do you know somebody that needs to see this? Why not share it?

Dr. Melissa Segev Au.D, F.A.A.A.

Dr. Segev, co-owner of Audiology Associates, proudly represents the values of excellent patient care upon which her practice was established in 1977. She understands that to properly treat the patient, excellent state-of-the-art medical testing is required along with acute listening and understanding of the patient’s perceptions of how they are feeling and what their needs might be.

    Request a Callback

    • This field is for validation purposes and should be left unchanged.

    Annapolis, MD

    (410)266-6444

    Baltimore (Wilkens Ave), MD

    (410) 646-3100

    Baltimore (Union Memorial Hospital), MD

    (443) 948-7440

    Carney, MD

    (410) 668-5500

    Easton, MD

    (410) 820-9826

    Ellicott City, MD

    (410) 313-9100

    Fairhaven, MD

    (410) 646-3100

    NW Washington DC

    (202) 844-6699

    Glen Burnie, MD

    (410) 760-4327

    Lutherville-Timonium, MD

    (443) 578-3900

    Parkville, MD

    (410) 944-3100

    Timonium, MD

    (410) 252-3100

    New Mexico Ave. DC

    (202) 363-2363